Alert archive / Illinois / Dense Fog Advisories in 2021
Dense Fog Advisory 3, NWS St. Louis, MO
NWS St. Louis, MO issued this dense fog advisory at Jan 5, 2021, 7:17 PM CST for 7 counties in Illinois; Lewis County, Missouri. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2021, 7:17 PM CST (01:17 UTC)
- Expired
- Jan 6, 2021, 8:26 AM CST
- In force
- 13 hr
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Fayette County, IL, Greene County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Lewis County, MO
The radar
The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WWUS73 KLSX 060117 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 717 PM CST Tue Jan 5 2021 ILZ058>060-065-095>097-MOZ019-061330- /O.NEW.KLSX.FG.Y.0003.210106T0117Z-210106T1600Z/ Adams IL-Brown IL-Fayette IL-Greene IL-Lewis MO-Macoupin IL- Montgomery IL-Pike IL- Including the cities of Litchfield, Mount Sterling, Pittsfield, Quincy, and Vandalia 717 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Missouri, Lewis MO County. In Illinois, Greene IL, Macoupin IL, Montgomery IL, Fayette IL, Adams IL, Brown IL and Pike IL Counties. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Below freezing temperatures and fog may lead to slippery spots on untreated surfaces, especially bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BSH
3 follow-up statements
050 WWUS73 KLSX 060910 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 310 AM CST Wed Jan 6 2021 ILZ058>060-065-095>097-MOZ019-061600- /O.CON.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/ Adams IL-Brown IL-Fayette IL-Greene IL-Lewis MO-Macoupin IL- Montgomery IL-Pike IL- Including the cities of Litchfield, Mount Sterling, Pittsfield, Quincy, and Vandalia 310 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Missouri, Lewis MO County. In Illinois, Greene IL, Macoupin IL, Montgomery IL, Fayette IL, Adams IL, Brown IL and Pike IL Counties. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Below freezing temperatures and fog may lead to slippery spots on untreated surfaces, especially bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BRC
298 WWUS73 KLSX 061156 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 556 AM CST Wed Jan 6 2021 ILZ058>060-065-061300- /O.CAN.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/ Fayette IL-Greene IL-Macoupin IL-Montgomery IL- Including the cities of Litchfield and Vandalia 556 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY IS CANCELLED... While some fog remains in the area, visibilities have improved and dense fog is no longer expected to be a major concern. $$ ILZ095>097-MOZ019-061600- /O.CON.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/ Adams IL-Brown IL-Lewis MO-Pike IL- Including the cities of Mount Sterling, Pittsfield, and Quincy 556 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Missouri, Lewis MO County. In Illinois, Greene IL, Macoupin IL, Montgomery IL, Fayette IL, Adams IL, Brown IL and Pike IL Counties. * WHEN...Until 10 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Below freezing temperatures and fog may lead to slippery spots on untreated surfaces, especially bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BRC
270 WWUS73 KLSX 061426 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 826 AM CST Wed Jan 6 2021 ILZ095>097-MOZ019-061530- /O.CAN.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/ Adams IL-Brown IL-Lewis MO-Pike IL- Including the cities of Mount Sterling, Pittsfield, and Quincy 826 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved across the area, so the advisory has been cancelled. $$ Britt
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Jan 5, 5:32 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 5, 5:32 PM CST, 1 hour 45 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 532 PM CST Tue Jan 5 2021 .SHORT TERM... (Through Late Wednesday Night) Issued at 246 PM CST Tue Jan 5 2021 Main concern with this forecast will be the potential for some light snow Wednesday night into Thursday. It has been a cool but mainly sunny day across the area with latest temperatures ranging from the mid 30s over the snow field the northern CWA to around 50 along and south of I-70. Latest surface analysis was showing a surface ridge extending from the western Great Lakes through Illinois into the Mid South. This was causing light winds across the area at midday. Latest water vapor imagery was showing a ridge over the Plains with trough over the Rockies. The latest run of the HREF bring the ridge across Missouri and Illinois tonight and early tomorrow at the same time keeping dry low level easterly flow over the area. At the same time the trough will deepen and close off with a low developing over the southern Plains by late tomorrow afternoon. There will be enough moisture transport ahead of this storm to warrant a chance of rain over central Missouri late tomorrow afternoon, and a mix of rain or snow across central and southeast Missouri tomorrow evening. By tomorrow evening, have gone with likely PoPs over central and southeast Missouri as the ascent will continue to increase on the northeast side of the upper low. There will be a slow changeover to all snow toward morning as temperatures fall through the night. Britt .LONG TERM... (Thursday through Next Tuesday) Issued at 246 PM CST Tue Jan 5 2021 Ensemble means from the GFS and ECMWF are still showing the upper low over Arkansas which still favor likely PoPs over the southern part of the CWA continuing into Thursday morning. P-type plumes from the GEFS and EPS still suggest mainly snow over the southern counties on Thursday before the upper low moves off to the east by the Friday. Total snowfall amounts Wednesday night into Thursday morning from central into southeast Missouri will be up to 1" with the highest totals over the eastern Ozarks. The means then have us in quasi-zonal flow from Friday into early Sunday before a trough moves through the area early next week. This could be a reflection of individual ensemble members bringing weak troughs across the region versus one single trough. At the surface, both means are showing a large high building in over the central CONUS behind Thursday's low which will likely keep us cut off from the Gulf. Will keep the forecast dry at this point Thursday night through next Tuesday Forecast guidance plumes from all available ensembles are favoring seasonably cold temperatures late this Friday into next Tuesday with 850mb temperatures in the 0 to -5C range. Britt && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 531 PM CST Tue Jan 5 2021 It's another night of fog and low stratus concerns, mainly focused along and east of the Mississippi River. These concerns stem from an area of IFR fog and stratus across central and NE IL. These clouds are expected to expand south and west as temperatures fall this evening into areas where afternoon dewpoints remain in the 30s. Guidance is in good consensus drawing IFR conditions into UIN, and a number of models bring IFR conditions as far south as St. Louis. However, scattered to broken high clouds should keep temperatures from crashing tonight. Furthermore, last night's guidance was far too aggressive with the redevelopment of IFR conditions on the back side of the stratus, so I'm dubious that widespread IFR fog or stratus will make it to St. Louis. While IFR conditions are possible at St. Louis, I've kept just MVFR fog in at STL and SUS. I've included IFR at SUS to account for their tendency to fog-in worse than the other terminals. I'll be keeping a close eye on the fog and stratus to our NE and re- evaluate as trends become more apparent this evening. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jan 5, 2:20 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 220 PM CST Tue Jan 5 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-062030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 220 PM CST Tue Jan 5 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 2:08 PM CST | Winter Weather Advisory | LSX | Reynolds | 25 hr |
Nearby
Dense Fog Advisories in Illinois, 2021Dense Fog Advisories in Missouri, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.